Colorado, 2021

Winter Weather in Colorado, March 4, 2021

March 4, 2021 · NWS GJT · 1 event in 1 county or zone

Moisture wrapped around an upper level low centered near the Four Corners area led to a quick shot of moderate snow for the southwest San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moisture wrapped around an upper level low centered near the Four Corners area led to a quick shot of moderate snow for the southwest San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 3, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1043 PM MST Wed Mar 3 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 217 PM MST Wed Mar 3 2021

Another sunny day across eastern Utah and western Colorado with
warm temperatures being the rule. Flow around an upper level low
to our southwest remains southerly and with all the sunshine,
temperatures have run about 10 degrees above normal. Speaking of,
this same closed low has just come ashore over southern
California bringing some rain and clouds to portions of Cali and
Nevada. Upper level support for this feature continues to be a
120+kt jet that will continue to lift the low northeastward at a
fairly brisk pace. Accompanying the low is some decent QG forcing
which remains in place as all models indicate large scale lift
starting over our area from about now, reaching a maximum
overnight into Thursday morning. Latest forecast PWATs also
continue to bump us up so all the ingredients are in place for
some precip to move in with rain for the valleys and snow for the
higher elevations. The trajectory of the low pressure and flow
favors the San Juans with accumulating snow of about 6 to 10
inches there. Expect precip to start around midnight with the
heaviest occurring from about 2AM through 6AM when the strongest
lift moves overhead. The current advisories look good and will
remain in place. Snow will also fall over the central and northern
mountains during the day Thursday but expect most snow to melt on
roadways so not much of an impact expected...Vail and Rabbit Ears
Pass may get a bit dicey but widespread impacts are not
anticipated. Remaining areas will see the best chances of precip
overnight and then favoring the Divide from daybreak onwards.

By noon tomorrow, the center of the low will have already shifted
to the Front Range as our flow becomes more west to northwesterly.
Cold air aloft will create some minor instability in the wake of
the passing low so some showers will likely continue through the
day Thursday...favoring the higher elevations. Valleys will
likely see virga or an odd, quick passing shower. Height rises
then kick in Thursday evening as another ridge begins to build in.

Clouds and precip will preclude much in the way of heating
tomorrow so expect a cool day with high temps running about 5 to
10 degrees below climo. Not to worry though as the weekend looks
to bring in another round of warmer temperatures.

.LONG TERM...(Friday through Wednesday)
Issued at 217 PM MST Wed Mar 3 2021

Mostly sunny skies will return Friday as drier air moves in behind
the departing low pressure trough from Thursday. A ridge of high
pressure building across the Great Basin will exert its influence
over the Western Slope as temperatures return towards normal
levels Friday, before another warm up takes place this weekend. As
the ridge of high pressure slides overhead and slightly east
Saturday, the flow will turn southwest and increase, allowing for
decent mixing and warm air advection to take place. Temperatures
will rise to 10 or so degrees above climatological norms for the
period Saturday through at least Monday. A weak shortwave looks to
clip the north Saturday evening through Sunday morning, bringing
potential for showers over the eastern Uintas and Park Range,
however some models keep this shortwave north of us with drier
conditions. Regardless, this shortwave will have little influence
on temperatures and is only expected to produce a few tenths of an
inch of snow at best in the high elevations. As mentioned earlier
though, the big story this weekend into early next week is the
well above normal temperatures and mild, spring-like weather so
enjoy it while it lasts as cooler unsettled weather looks to be on
tap for the rest of next week.

Models are not in the best agreement on how to handle a trough
moving onto the west coast once it tracks inland next week. The GFS
shows a few fast moving shortwaves moving across beginning Monday
with colder air arriving Tuesday, while the ECMWF holds off on the
precipitation and cooler weather until Tuesday evening and
Wednesday. Still a ways out but temperatures do look to drop back to
near normal by Tuesday and perhaps below normal in spots Wednesday.
Really all depends on the timing of this colder air and
precipitation as well as how amplified or deep the trough gets. If
the ECMWF timing is correct, temperatures on Tuesday could still
remain above normal for one more day before the cooler, unsettled
weather arrives by mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1037 PM MST Wed Mar 3 2021

Clouds will continue to spread northeastward across the region,
with showers increasing in coverage overnight. Lower valleys
should see rain with snow at higher elevations and a mix in rain
and snow for southern valleys. Anticipate ILS breakpoints to be
met with low CIGS in any showers and brief periods of MVRF/IFR
conditions at the higher elevation sites and southern valleys.
Showers will decrease in coverage Thursday evening, as cold and
dry air works its way in from west to east.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Thursday for COZ019.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Mar 3, 9:04 AM MST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
904 AM MST Wed Mar 3 2021

COZ001>014-017>023-UTZ022>025-027>029-041615-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
904 AM MST Wed Mar 3 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mostly sunny and spring like weather in store for today. A winter
storm brings valley rain and mountain snow into the region later
tonight. 5 to 10 inches of snow is expected for the San Juans and
thus, a winter weather advisory has been issued.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Valley rain and mountain snow continues through Thursday before
high pressure builds in on Friday. A weak wave will move through
northern portions of the CWA on Sunday but little precip expected.
The next system to affect the area will move in on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 3, 8:02 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 PM MST WED MAR 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     NON-TSTM WND GST 4 SW CORTEZ             37.31N 108.63W
03/03/2021  M47 MPH          MONTEZUMA          CO   ASOS

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
March 4, 12:00 AM MST to 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 4 to 10 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936464.